Alert archive / West Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 21, NWS Pittsburgh, PA

June 5, 2025Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 5, 2025, 6:58 PM EDT for Tucker County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2025, 6:58 PM EDT (22:58 UTC)
Expired
Jun 5, 2025, 9:10 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Tucker County, WV

The radar

The Sterling radar (KLWX), 170 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2025-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2025-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WGUS51 KPBZ 052258
FFWPBZ
WVC093-060200-
/O.NEW.KPBZ.FF.W.0021.250605T2258Z-250606T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
658 PM EDT Thu Jun 5 2025

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Tucker County in northeastern West Virginia...

* Until 1000 PM EDT.

* At 658 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, highways,
           streets and underpasses as well as other poor drainage
           and low-lying areas.

* Some locations that will experience flash flooding include...
  Davis, Thomas, Cortland, Canaan Hgts, Blackwater Falls, Canaan 
  Valley State Park, Red Creek and Elk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3897 7950 3900 7961 3918 7948 3918 7946
      3919 7938 3918 7932 3908 7938 3898 7943
      3898 7944 3897 7945 3897 7946 3898 7947
      3898 7950

FLASH FLOOD...RADAR INDICATED

$$

CL
1 follow-up statement
046 
WGUS71 KPBZ 060110
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
910 PM EDT Thu Jun 5 2025

WVC093-060120-
/O.CAN.KPBZ.FF.W.0021.000000T0000Z-250606T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tucker WV-
910 PM EDT Thu Jun 5 2025

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN TUCKER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3897 7950 3900 7961 3918 7948 3918 7946
      3919 7938 3918 7932 3908 7938 3898 7943
      3898 7944 3897 7945 3897 7946 3898 7947
      3898 7950

$$

MLB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 3:53 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 5, 3:53 PM EDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
353 PM EDT Thu Jun 5 2025

.SYNOPSIS...
A cold front will slowly move eastward into the Upper Ohio
Valley and stall through Friday. Rounds of showers and
thunderstorms are expected through the weekend, as waves of low
pressure track along the boundary. The main threats to monitor
are instances of damaging wind gusts today and Friday, and
instances of locally heavy rainfall creating flash flooding.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEY MESSAGES:

- Air Quality Alert issued in West Virginia for lingering
  effects of Canadian wildfire smoke
- Showers and thunderstorms increase in coverage through the
  evening before decreasing a bit overnight
- Isolated instances of damaging wind gusts possible; large hail
  cannot be ruled out north of Pittsburgh
- Locally heavy rain possible
---------------------------------------------------------------

Storms are occurring ahead of the frontal boundary which lies
just northwest of the CWA, just northwest of the CWA, as
convective inhibition in the form of the cap aloft earlier is
being eroded. Have already issued one warning for a downburst in
Mercer County that was verified via tree damage. These storms
are forming in an environment with 1000-1500 J/kg of surface-
based CAPE and effective shear in the neighborhood of 25-30
knots, along with DCAPE in the neighborhood of 800-900 J/kg
(which decreases with time according to RAP mesoanalysis). This
shear may allow for better multicell organization in the Slight
Risk area to the north and east of Pittsburgh, with storms also
taking advantage of dry mid-level air to accelerate parcels to
the surface. Other cells are forming in eastern Ohio where shear
is lower; these are likely to remain a bit more isolated across
much of eastern Ohio and northern West Virginia, at least
initially. Downburst wind gusts remain the primary threat,
although shear may be sufficient to support isolated instances
of marginally severe hail as well. Outflow boundary interactions
will also need to be monitored.

The heavy rain threat remains in play as well as coverage
increases over the next few hours. With precipitable water
increasing into the 1.5 to 1.6 inch range, along with slow storm
motion and potential for training along the front, localized
heavy rainfall totals of 1 to 2 inches could be realized,
perhaps higher than 2 inches on a highly localized basis.
Relatively most antecedent conditions plus potential impacts on
urban areas may lead to some flash flooding.

An Air Quality Alert was issued for West Virginia through 10 PM
for lingering effects of the Canadian wildfire smoke, plus
increased moisture/muggy conditions leading to a bit more haze.
Smoke modeling shows slowly decreasing near-surface smoke levels
with time.

The front will not make much southward progress tonight,
stalling in the area north of Pittsburgh. Expect coverage and
intensity of storms to wane after sunset with loss of
instability. However, some scattered showers/isolated storms
remain possible through the night with some elevated instability
lingering. Overnight low temperatures will be quite mild, in the
60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
KEY MESSAGES:

- Showers and thunderstorms continue at times
- Marginal Risk for damaging thunderstorm wind gusts Friday
- Locally heavy rainfall possible through Friday night
----------------------------------------------------------------

The front will linger across the region on Friday as it remains
fairly parallel to westerly flow aloft. Surface-based CAPE once
again increases into the 1000-1500 J/kg range, fueling an
increase in shower and thunderstorm activity during the
afternoon and early evening. Another round of strong to severe
thunderstorms is possible, with isolated damaging wind once
again being the main threat, although DCAPE may be less
favorable. Another round of locally heavy rainfall/isolated
flash flooding is expected as well, as storms potentially train
near the stalled boundary, as PWAT continues to linger in the
1.5 to 1.6 inch range. Marginal Risks for severe thunderstorms
and flash flooding were maintained by SPC and WPC, respectively.

A vort max/shortwave trough crossing Friday night into early
Saturday morning should result in another round of showers and
thunderstorms crossing the region. A flooding potential could
continue with this activity, especially in areas that become
saturated with rainfall through Friday. The wave should push the
front further south with a locally heavy rain potential. This
wave should drive the front further south later on
Saturday,reducing rain chances during the day, especially north
of Pittsburgh. Another shortwave and surface low are expected
to develop and track east along the front Saturday night,
returning the front northward as a warm front. This should
maintain a chance of showers across the region overnight.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
KEY MESSAGES:

- Unsettled weather Sunday through Tuesday
- Dry Wednesday
-------------------------------------------------------------------

Models have trended toward a stronger shortwave trough crossing
the Upper Ohio Valley region on Sunday, as a surface low tracks
along the quasi stationary front to our south. The GFS is an
outlier, developing a stronger surface low and pulling the front
back farther northward than most other guidance. Stayed close to
the ensemble solution, resulting in increasing shower and
thunderstorm chances through the day with the passing wave.

Another trough is progged to tack from the Upper Midwest to the
Great Lakes and Upper Ohio Valley region Monday and Tuesday.
Shower and thunderstorm chances will again increase with the
approach and passage of the trough.

Dry weather is expected to return on Wednesday as the trough
exits, and surface high pressure builds in. Temperatures are
expected to average near seasonable levels through the period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
General VFR conditions are expected through the TAF period, with
the exception of localized restrictions with afternoon/evening
convection. Mid/upper level clouds will increase through the
morning hours.

Isolated to scattered showers and thunderstorms are possible
later this afternoon and early evening, with the greatest
coverage mainly north of KPIT. Guidance leans towards lower
coverage than previously anticipated, and quickly- dissipating
storms as they cross western PA. There is low confidence on the
continuation of showers after 00z. Generally have kept
prevailing SHRA where confidence in showers/storms is highest,
and Prob30s covering the most likely window of potential
thunderstorms at each terminal. Showers and storms look to
remain fairly high-based, so any restrictions will likely be
limited to brief visibility reductions. Fog may develop into the
overnight near terminals that do see rainfall.

Outlook...
Widespread MVFR/IFR ceiling restrictions are expected Friday as
a series of shortwaves brings continued shower and thunderstorm
chances Friday and Saturday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Air Quality Alert until 10 PM EDT this evening for WVZ001>004-
     012-021-509>514.

&&

SYNOPSIS...CL
NEAR TERM...CL
SHORT TERM...CL/WM
LONG TERM...WM
AVIATION...88
Hazardous weather outlook, Jun 5, 3:14 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
314 PM EDT Thu Jun 5 2025

PAZ007>009-013>016-020>022-073-074-077-078-061915-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Westmoreland-Higher Elevations of Westmoreland-
Indiana-Higher Elevations of Indiana-
314 PM EDT Thu Jun 5 2025

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected this afternoon and evening,
associated with a cold front. There is a Slight Risk, or level 2 out
of 5, for severe thunderstorms this afternoon and early evening. The
main hazard is expected to be damaging wind gusts, though isolated
instances of large hail is also possible.

In addition, locally heavy rainfall could result in localized flash
flooding this afternoon into tonight, especially for areas that see
multiple rounds of showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The front will stall across the region Friday and Friday night, with
additional rounds of showers and thunderstorms. There is a Marginal
Risk, or level 1 out of 5, for severe thunderstorms Friday afternoon
and evening. Damaging wind is expected to be the main hazard.

In addition, locally heavy rainfall could result in localized flash
flooding Friday and Friday night, especially for areas that see
multiple rounds of showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ029-031-075-076-WVZ001>004-012-
021-509>514-061915-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
314 PM EDT Thu Jun 5 2025

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected this afternoon and evening,
associated with a cold front. There is a Marginal Risk, or level 1
out of 5, for severe thunderstorms this afternoon and early evening.
The main hazard is expected to be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A cold front will become stationary across the Upper Ohio Valley
through Friday night. Rounds of showers and thunderstorms are
expected along the front. There is a Marginal Risk, or level 1 out of
5, for severe thunderstorms Friday afternoon and evening. The main
hazard is expected to be damaging wind.

In addition, locally heavy rainfall could result in localized flash
flooding, especially for areas that see multiple rounds of showers
and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CL

In the hours before

Local storm report, Jun 5, 4:53 PM EDT, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
453 PM EDT Thu Jun 05 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Tstm Wnd Dmg     1 NNE Fayetteville      40.45N  80.21W
06/05/2025                   Allegheny          PA   Trained Spotter

            Report and photos of numerous tree branches between 1
            to 3 inches in diameter snapped with the largest around
            5 inches in diameter.

&&

Event Number PBZ2508354

JF
Local storm report, Jun 5, 4:58 PM EDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
458 PM EDT Thu Jun 05 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     Flash Flood      1 N Gaysport            39.82N  81.89W
06/05/2025                   Muskingum          OH   Public

            Report and photos of water running over State Route 60
            south of Philo.

&&

Event Number PBZ2508355

JF
Local storm report, Jun 5, 5:13 PM EDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
513 PM EDT Thu Jun 05 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Flash Flood      2 SSE Philo             39.84N  81.90W
06/05/2025                   Muskingum          OH   911 Call Center

            911 Center reported flooding on Old River Road near
            Philo due to heavy rain.

0511 PM     Flash Flood      2 N Duncan Falls        39.89N  81.92W
06/05/2025                   Muskingum          OH   911 Call Center

            911 center reporting flooding on Millers Lane near
            Duncan Falls.

&&

Event Number PBZ2508356
Event Number PBZ2508357

JF
Local storm report, Jun 5, 5:43 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
543 PM EDT Thu Jun 05 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     Tstm Wnd Dmg     1 SSW Peaceful Valley   41.03N  79.84W
06/05/2025                   Butler             PA   911 Call Center

            Report of a tree down on North Washington Road in
            Washington Township. Time estimated based on radar.

&&

Event Number PBZ2508358

JF
Local storm report, Jun 5, 5:48 PM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
548 PM EDT Thu Jun 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     Flash Flood      1 E Philo               39.86N 81.90W
06/05/2025                   Muskingum          OH   Emergency Mngr

            EM reports several county and township roads
            blocked and underwater. Water and debris
            reported on State Route 60.

&&

AK
Local storm report, Jun 5, 6:24 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
624 PM EDT Thu Jun 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Tstm Wnd Dmg     6 NE Carrollton         40.65N 81.02W
06/05/2025                   Carroll            OH   911 Call Center

            Reports of a power pole and lines down near
            the train tracks and intersection of Arbor
            Road Northeast and Brussel Road Northeast.

&&

AK

Nearby

Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.